Tornadoes · United States · Texas · 2004
F0 tornado, Shackelford County, Texas, March 4, 2004
This F0 tornado ran 0.1 miles across Shackelford County on March 4, 2004, touching down at 12:30 PM CST and reaching 25 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- March 4, 2004
- Touchdown
- 12:30 PM CST (18:30 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Shackelford County
- Touchdown point
- 32.650, -99.170
- Lift-off point
- 32.650, -99.170
- Record number
- 781
The warnings
33 minutes of warning. NWS SJT issued a tornado warning for this county at 17:57 UTC, 33 minutes before the tornado touched down, in force until 18:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:57 UTC | 18:45 UTC | Tornado Warning | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 16:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Mar 4, 10:41 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 4, 10:41 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 1034 AM CST THU MAR 4 2004 .UPDATE... STRONG/SEVERE LINE OF STORMS FROM COLORAOD CITY TO SAN ANGELO TO SONORA...MOVING EAST AROUND 40 MPH. TORNADO WATCH IS IN EFFECT ALL COUNTIES UNTIL 3 PM...AND A FLASH FLOOD WATCH UNTIL 4 PM. MOST OF WEST CENTRAL TEXAS IS IN A MODERATE RISK OF SEVERE STORMS. THIS INCLUDES THE POSSIBILITY OF TORNADOES. 04 && .PREV DISCUSSION... DISCUSSION. UPPER LOW MOVING ACROSS NORTHERN MEXICO AND THINGS LOOK TO BE ON TARGET TO GET STORMS FIRING UP. CURRENTLY SEVERE THUNDERSTORM WATCH MAINLY TO OUR NORTH AND WEST THAT INCLUDES A FEW BIG COUNTRY COUNTIES. DISCUSSIONS WITH SPC INDICATE POSSIBLE TORNADO WATCH FOR MOST OF OUR CWA. SINCE THERE HAS NOT BEEN A LOT OF RAIN...AS OVERRUNNING DID NOT PRODUCE THE ANTICIPATED RAINFALL...WILL LET FLASH FLOOD WATCH DIE A NATURAL DEATH. POTENTIAL FOR HEAVY RAINFALL LIKELY WITH STORMS... BUT STORMS ARE MOVING AT A GOOD CLIP SO PROLONGED PERIODS OF HEAVY RAINFALL WILL BE LIMITED. WILL HAVE TO MONITOR AREAS IF STORMS TRAIN. && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH TODAY ALL ZONES. TORNADO WATCH ALL COUNTIES UNTIL 3 PM. && 04/04
Hazardous weather outlook, Mar 4, 10:50 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 1050 AM CST THU MAR 4 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-051646- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 1050 AM CST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... ...THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS OVER HASKELL AND THROCKMORTON COUNTIES...AND A MODERATE RISK ACROSS THE REST OF WEST CENTRAL TEXAS TODAY... A LINE OF SEVERE THUNDERSTORMS FROM CHILDRESS... TO SWEETWATER TO SAN ANGELO TO SONORA THIS MORNING WILL MOVE EAST ACROSS THE REST OF WEST CENTRAL TEXAS THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE LIKELY...INCLUDING THE POSSIBILITY OF TORNADOES. LOCALLY HEAVY RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE ALSO LIKELY AS THE LINE OF STORMS MOVES THROUGH. A FLASH FLOOD WATCH IS IN EFFECT TODAY. .DAYS TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
6.5 hours before the tornado, 177 km from the path. March 4, 2004.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- -17 J/kg
- Surface CAPE
- 1117 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.5
- 0-3 km lapse rate
- 5.1 K/km
Fort Worth, TX (KFWD), 00:00Z
5.5 hours after it, 177 km from the path. March 5, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -33860 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -342 m²/s²
- 0-3 km storm-relative helicity
- -148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:55 UTC | TORNADO | Avoca | Jones, TX | POSSIBLE TORNADO. DAMAGE REPORTED IN NE JONES COUNTY. |
| 17:55 UTC | TORNADO | Potosi | Taylor, TX | POSSIBLE TORNADO. BARN DESTROYED |
| 18:00 UTC | TORNADO | Eula | Callahan, TX | POSSIBLE TORNADO. DAMAGE TO EULA FIRE DEPARTMENT BUILDING. |
| 18:05 UTC | TORNADO | Clyde | Callahan, TX | POSSIBLE TORNADO DAMAGE. SMALL WATER TANKS FOUND OVER A MILE AWAY. EXTENSIVE DAMAGE TO ROOFS AND POWER POLES. |
| 18:45 UTC | HAIL 0.75 | 5 S Throckmorton | Throckmorton, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of March 4, 2004
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 4 | 9:25 AM CST | F0 | Reagan, TX | 0.5 | 75 | $20,000 | ||
| March 4 | 9:30 AM CST | F0 | Glasscock, TX | 0.7 | 50 | $40,000 | ||
| March 4 | 10:28 AM CST | F0 | Mitchell, TX | 0.5 | 75 | $120,000 | ||
| March 4 | 10:38 AM CST | F0 | Mitchell, TX | 1.0 | 75 | 1 | $280,000 | |
| March 4 | 10:41 AM CST | F1 | Tom Green, TX | 0.3 | 50 | $200,000 | ||
| March 4 | 11:03 AM CST | F1 | Nolan, TX | 0.5 | 50 | $100,000 | ||
| March 4 | 11:26 AM CST | F0 | Taylor, TX | 0.1 | 25 | $10,000 | ||
| March 4 | 11:31 AM CST | F2 | Taylor, TX | 10.0 | 440 | 2 | $800,000 | |
| March 4 | 11:51 AM CST | F1 | Taylor, TX | 12.0 | 100 | $300,000 | ||
| March 4 | 12:01 PM CST | F2 | Haskell, TX | 1.0 | 440 | $100,000 | ||
| March 4 | 12:10 PM CST | F0 | Callahan, TX | 30.0 | 75 | $200,000 | ||
| March 4 | 12:36 PM CST | F0 | Brown, TX | 1.0 | 440 | $50,000 | ||
| March 4 | 12:45 PM CST | F0 | Stephens, TX | 0.1 | 50 | |||
| March 4 | 1:00 PM CST | F1 | Young, TX | 24.0 | 100 | $500,000 | ||
| March 4 | 1:50 PM CST | F1 | Parker, TX | 0.1 | 50 | $10,000 | ||
| March 4 | 2:16 PM CST | F1 | Parker, TX | 0.2 | 100 | $30,000 | ||
| March 4 | 2:25 PM CST | F0 | Wise, TX | 0.2 | 100 | $10,000 | ||
| March 4 | 2:40 PM CST | F0 | Denton, TX | 0.1 | 50 | |||
| March 4 | 3:10 PM CST | F1 | Ellis, TX | 7.0 | 100 | $150,000 | ||
| March 4 | 3:25 PM CST | F1 | Ellis, TX | 7.0 | 100 | $250,000 | ||
| March 4 | 3:35 PM CST | F1 | Collin, TX | 3.0 | 660 | 2 | $150,000 | |
| March 4 | 5:15 PM CST | F1 | Smith, TX | 14.0 | 50 | $30,000 | ||
| March 4 | 5:27 PM CST | F0 | Sequoyah, OK | 1.7 | 200 | $20,000 | ||
| March 4 | 6:12 PM CST | F0 | Crawford, AR | 0.2 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.